Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 7, 2020, 4:32 PM EDT for Cattaraugus County, New York. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 4:32 PM EDT (20:32 UTC)
- Expired
- Jul 7, 2020, 5:45 PM EDT
- In force
- 73 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WWUS81 KBUF 072032 SPSBUF Special Weather Statement National Weather Service Buffalo NY 432 PM EDT Tue Jul 7 2020 NYZ020-072145- Cattaraugus- 432 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS COUNTY... At 430 PM EDT, a strong thunderstorm was located over Allegany State Park, moving east at 15 mph. This storm may drop an inch of rain on some locations, with ponding of water on roadways possible. Winds in excess of 30 mph are also possible with this storm. Locations impacted include... Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure, Weston Mills, Carrollton, Portville, Vandalia, Knapp Creek, Rock City Park, Limestone, Kill Buck and Haskell Flats. This includes Interstate 86 between exits 18 and 26. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 7885 4216 7885 4216 7831 4200 7831 TIME...MOT...LOC 2030Z 276DEG 15KT 4206 7875 $$ Apffel
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:48 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 7, 2:48 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT Tue Jul 7 2020
.SYNOPSIS...
Heat and humidity will build through the rest of the week, peaking
on Thursday and Friday. The majority of the time will be dry,
although a few widely scattered showers and thunderstorms are
possible each afternoon and evening mainly inland from the lakes. A
weak cold front will arrive Saturday and bring a better chance of
showers and thunderstorms, and will also bring somewhat cooler
temperatures to the region by Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Flat ridging to our west will continue to pump uncomfortably warm
and increasingly humid air into the region. Hot across the lake
plains with heat indices Wednesday in the 90s. Minimal chances for
any rain with widely separated convection Southern Tier and east of
Rochester this afternoon...regionwide with an elevated frontal
passage early Wednesday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
...Dangerously High Apparent Temperatures Thursday and Friday...
A semblance of a Rex block over the eastern U.S. will continue to
support H85 temps that will hover near 20c. This will translate into
daily highs Thursday and Friday in the 90s across the lake plains
where high humidity will boost the apparent temps to between 95 and
100. Heat Advisories will remain in effect across the Lake Plains
and into the Finger Lakes region.
Meanwhile...little if any rainfall anticipated. Meager pops highest
on Friday. ECMWF guidance accepted.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Mid-level trough and complex coastal system will combine to bring
some relief from the heat and humidity over the weekend. It
will also lead to increasing chances for showers and
thunderstorms which will be welcomed as the ground has become
parched across many locations. In terms of temperatures, highs
will fall back near or remain slightly above normal with upper
70s to low 80s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions with light winds will dominate the period. While
there could be a couple showers or slow moving thunderstorms across
the Southern Tier and east of Rochester this afternoon...the bulk of
the region will be convection free. There will be a slightly higher
chance for thunderstorms across the whole region early Wednesday.
As has been the case the past few nights...there will be some valley
fog across the Southern Tier after 08z. The fog could reach up to
the KJHW airfield to produce a few hours of MVFR weather...otherwise
do not expect any issues.
Outlook...
Thursday through Friday...Mainly VFR. Widely scattered showers and
storms each afternoon mainly inland from the lakes with local/brief
flight restrictions. Late night/early morning Southern Tier Valley
fog with local IFR.
Saturday...VFR/MVFR. Showers and thunderstorms likely.
Sunday...Mainly VFR with scattered showers and thunderstorms.
&&
.MARINE...
Relatively light winds will continue on Lakes Erie and Ontario
through the rest of the week with a weak pressure gradient in place.
Winds will generally be under 12 knots and waves under 2 feet.
&&
.CLIMATE...
There will be an extended period of hot weather which has the
potential to break some records. Some daily records will be
within reach over the next several days. Also, the longest
streak of 90-degree days in Buffalo may be in jeopardy. Buffalo
has already hit 90 today, making it 4 days and counting. Here
are the current records...
Buffalo
Tuesday - 94 (1988)
Wednesday - 96 (1988)
Thursday - 92 (1988)
Friday - 95 (1988)
Rochester
Tuesday - 97 (1988)
Wednesday - 100 (1936)
Thursday - 102 (1936)
Friday - 102 (1936)
Watertown
Tuesday - 99 (2008)
Wednesday - 93 (1955)
Thursday - 92 (1955)
Friday - 92 (2007)
Consecutive 90+ Degree Days in Buffalo (Ending Date)
1) 7/10/1988 - 7
2) 7/1/1963 - 5
3) 8/14/1947 - 5
4) 7/6/2020 (ongoing) - 4
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Friday for NYZ001>006-010-011-013-
014.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...RSH
SHORT TERM...RSH
LONG TERM...AR
AVIATION...RSH
MARINE...Hitchcock
CLIMATE...Apffel/RSHHazardous weather outlook, Jul 7, 5:03 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 AM EDT Tue Jul 7 2020 NYZ001>006-010-011-013-014-080915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 503 AM EDT Tue Jul 7 2020 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-080915- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 503 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of heat and humidity will build across the region this week. Heat indices will likely peak in the mid 90s Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-080915- Jefferson-Lewis- 503 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of heat and humidity will build across the region this week. Heat indices will likely peak in the mid 90s Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 7, 2:43 PM EDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Buffalo NY 243 PM EDT Tue Jul 7 2020 NYZ019-071930- Chautauqua- 243 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY... At 243 PM EDT, a strong thunderstorm was located near Lakewood, or 7 miles west of Jamestown, moving east at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua Institution, Findley Lake, Frewsburg, Chautauqua, Busti, Ripley, Gerry, Ellington, Celoron, Mina, French Creek, Sherman and Sinclairville. This includes Interstate 86 between exits 4 and 14. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4225 7976 4236 7907 4200 7908 4200 7976 TIME...MOT...LOC 1843Z 256DEG 17KT 4214 7938 RSH
Special weather statement, Jul 7, 4:32 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 432 PM EDT Tue Jul 7 2020 NYZ020-072145- Cattaraugus- 432 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS COUNTY... At 430 PM EDT, a strong thunderstorm was located over Allegany State Park, moving east at 15 mph. This storm may drop an inch of rain on some locations, with ponding of water on roadways possible. Winds in excess of 30 mph are also possible with this storm. Locations impacted include... Olean, Salamanca, Allegany State Park, Allegany, St. Bonaventure, Weston Mills, Carrollton, Portville, Vandalia, Knapp Creek, Rock City Park, Limestone, Kill Buck and Haskell Flats. This includes Interstate 86 between exits 18 and 26. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 7885 4216 7885 4216 7831 4200 7831 TIME...MOT...LOC 2030Z 276DEG 15KT 4206 7875 Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:43 PM EDT | Special Weather Statement | BUF | Chautauqua | 47 min |
| Jul 7, 4:44 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
| Jul 7, 6:31 PM EDT | Special Weather Statement | BUF | Allegany | 29 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.